Man in mid-20s dies after taking banned slimming pills

Garda and health products authority investigating ‘fat burning’ drug containing DNP

 

Two separate investigations are under way into the death of a young man after the suspected consumption of an illegal slimming product purchased online.

The man, in his mid-20s, died in May after taking a “fat burning” product that contained Dinitrophenol (DNP), a highly toxic substance marketed on the internet as a “wonder slimming aid”.

The Garda Síochána and the Health Products Regulatory Authority (HPRA) have both begun investigations and the matter has been referred to the local coroner.

DNP, an industrial chemical popular with some bodybuilders and people with eating disorders to lose weight, has been linked to over 60 deaths worldwide, but this is the first reported case in Ireland.

The HPRA said it had only recently become aware of the man’s death following the suspected consumption of the chemical. It repeated earlier warnings of the potential serious health dangers of taking slimming products purchased online, which were issued after a DNP-linked death in the UK in April.

It says products containing DNP are not fit for human consumption and have the potential to cause serious harm. Consumers should not buy slimming products illegally available online, which may contain “unauthorised substances which are often undeclared on the pack”.

A small number of tablets containing DNP have been seized by the HPRA, formerly the Irish Medicines Board, it says.

In 1933, US scientists discovered that DNP dramatically speeds up metabolism, leading to rapid weight loss. It was subsequently marketed as a weight loss drug, but was quickly withdrawn from the market after it was found to be highly toxic, with significant side effects and, in some cases, deaths.

These side effects include fever, dehydration, vomiting, headaches and rapid or irregular heartbeat. The combination of these effects can result in coma and death. Long-term use can lead to the development of cataracts and skin lesions and may cause damage to the heart and nervous system.

Despite this, DNP has become increasingly popular in the last decade among bodybuilders seeking a “quick-fix” leading to rapid weight loss, and the internet has ensured its easy availability despite the dangers and official bans on its sale.

“The information we have at this time indicates that this young man consumed DNP and our thoughts are with his family,” said Pat O’Mahony, chief executive of the HPRA. “These investigations are on-going, and we strongly urge members of the public to never use the internet to source slimming products or any prescription medicines at any time – no amount of these products is safe to take.”

Bogus websites can be very sophisticated and can appear legitimate, he said. “However, in reality they can be supplying unsafe and harmful products. Laboratory analysis of products detained in the past has shown that medicines being sold through illicit websites will often contain too little or too much of the active ingredient or may contain undeclared and harmful substances.”